Pregnancy-Induced Hypertension: Symptoms & Signs

  • Medical Author:
    Melissa Conrad Stöppler, MD

    Melissa Conrad Stöppler, MD, is a U.S. board-certified Anatomic Pathologist with subspecialty training in the fields of Experimental and Molecular Pathology. Dr. Stöppler's educational background includes a BA with Highest Distinction from the University of Virginia and an MD from the University of North Carolina. She completed residency training in Anatomic Pathology at Georgetown University followed by subspecialty fellowship training in molecular diagnostics and experimental pathology.

Medically Reviewed on 4/12/2019

Pregnancy-induced hypertension is high blood pressure that occurs during pregnancy. Medical professionals also refer to the condition as gestational hypertension. In some cases, hypertension during pregnancy can lead to a more dangerous condition known as preeclampsia. Preeclampsia is a condition that usually starts after the 20th week of pregnancy and is due to increased blood pressure and protein in the urine. Preeclampsia affects the placenta, and it can affect the mother's kidney, liver, and brain. Preeclampsia is a major cause of fetal complications, which include low birth weight, premature birth, and stillbirth.

High blood pressure in pregnancy may not cause signs or symptoms. If protein is present in the mother's urine, then preeclampsia is present. Other symptoms that can be associated with preeclampsia include persistent headaches, blurred vision, sensitivity to light, and abdominal pain.

Causes of pregnancy-induced hypertension (gestational hypertension)

The cause of pregnancy-induced hypertension is unknown.

REFERENCE:

Kasper, D.L., et al., eds. Harrison's Principles of Internal Medicine, 19th Ed. United States: McGraw-Hill Education, 2015.

Medically Reviewed by a Doctor on 4/12/2019

Subscribe to MedicineNet's Pregnancy & Newborns Newsletter

By clicking "Submit," I agree to the MedicineNet Terms and Conditions and Privacy Policy. I also agree to receive emails from MedicineNet and I understand that I may opt out of MedicineNet subscriptions at any time.